Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 129, NWS Springfield, MO

June 11, 1998Dent County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 11, 1998, 5:15 AM CDT for Dent County, Texas County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1998, 5:15 AM CDT (10:15 UTC)
Expired
Jun 11, 1998, 9:20 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dent County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 149 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3106 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3106 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 111015
FFWSGF
MOC065-215-111420-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 AM CDT THU JUN 11 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI
  NORTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 920 AM CDT

* AT 510 AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM FROM NEAR LICKING TO SALEM.  THIS STORM WAS MOVING
  NORTHEAST AT 15 MPH.

* THIS STORM HAS PRODUCED BETWEEN ONE AND TWO INCHES FROM JUST
  NORTH OF HOUSTON TO THE MONTAUK STATE PARK AREA. ADDITIONAL SHOWER
  AND THUNDERSTORM DEVELOPMENT WILL OCCUR OVER CENTRAL TEXAS INTO
  DENT COUNTY EARLY THIS MORNING WHICH WILL LEAD TO FLOODING OF
  CREEKS AND LOW WATER CROSSINGS.


BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.


RIDDLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:44 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 11, 2:44 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 AM CDT THU JUN 11 1998

FCST CONCERNS ONCE AGAIN TURN TO THREAT OF HEAVY RAIN AND IS FFA
NEEDED.

MAIN SFC BOUNDARY FROM LAST NIGHT HAS MOVED INTO FAR NRN MO.
PROFILERS SHOW 85H WARM ADVECTION PRODUCING TSRA OVR NRN IL/ERN IA.
ATTENTION FOR OUR WEATHER TURNS TO OUR SOUTHWEST WHERE 50H VORT
MAX...SHOWN NICELY ON WATER VAPOR LOOP OVR SE NM/WRN TX.  AREA OF
RAIN SPREADING QUICKLY NORTHEAST AND WILL REACH SW MO/SE KS BY 10Z.

00Z MODELS SEEM TO BE IN A BIT BETTER AGREEMENT IN REGARDS TO THE
WEATHER TODAY.  MAIN 50H SHORT WAVE TO LIFT NORTHEAST INTO KS DURING
THE MIDDAY HOURS.  AGREE WITH NCEP/SPC DISCUSSION ABOUT PREFERRING
SPEED OF NGM VS ETA WITH THIS FEATURE.  NGM SHOWS VORT LOBE AND PVA
OVER CWFA BETWEEN 12Z AND 18Z TODAY.  THUS EXPECT OKLHAOMA RAINS TO
OVERSPREAD CWA THIS MORNING...THEN END THIS AFTERNOON.

HEAVY RAIN THREAT IS REAL AND WOULD LIKE TO MENTION HEAVY RAIN PSBL
IN ALL ZONES. 94Q/94E LOOK REASONABLE.  STRONGLY CONSIDERING
FFA...BUT ATTM WILL NOT RECOMMEND ONE AS SYSTEM IS MOVING QUICKER
THAN PROGGED.

BOTH ETA/NGM INDICATING DRY AIR ADVECTING INTO AREA TONIGHT INTO
FRIDAY AS WINDS AT 85H BECOME WSW AHEAD OF NRN STREAM SHORT WAVE.
GOING ZFP HAS NO POPS IN FCST TONIGHT/FRI.  NCEP GRAPHICS ALSO SHOW
THIS...SO WILL NOT SUGGEST ANY CHANGES.

AS FOR TEMPS...FAN/FWC MOS GUIDANCE LOWER THAN CURRENT ZFP DUE TO
EXPECTED CLDS AND RAIN.  JLN/SE KS WILL SEE TEMPS REBOUND LATER TODAY
AS RAIN ENDS...BUT SGF ON EAST MAY STAY IN THE 70S.  RECOMMEND
DROPPING ZFP HIGHS CLOSER TO FWC MOS FOR TODAY.  WITH SUN AND SW WIND
ON FRIDAY...IT SHOULD BE A WARM ONE...AOA FWC MOS.

RECOMMENDATIONS FOR TODAY (FOR COORDINATION PURPOSES ONLY):
JLN/SE KS...SHOWERS AND TSTMS LIKELY THIS MORNING WITH HEAVY RAIN
POSSIBLE. PARTLY CLOUDY THIS AFTN. HIGH 80 TO 85.  SOUTH WIND 10 TO
20 MPH.
SGF/UNO....SHOWERS AND TSTMS LIKELY...ESPECIALLY THIS MORNING. HEAVY
RAIN IS POSSIBLE. HIGH NEAR 80.  SOUTH WIND 10 TO 20 MPH.
AIZ/VIH...SHOWERS AND TSTMS LIKELY.  HEAVY RAIN IS POSSIBLE.  HIGH
NEAR 80.  SOUTH WIND 10 TO 20 MPH.

CCF
SGF TB 079/066 089/066 089 06722
JLN TB 083/068 091/068 091 06722

RIDDLE/TAGGART

AIZ/VIH...

In the hours before

Special weather statement, Jun 11, 4:05 AM CDT, 1 hour 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 AM CDT THU JUN 11 1998

...HEAVY RAIN POSSIBLE OVER CENTRAL AND SOUTHERN MISSOURI AND EXTREME
 KANSAS TODAY...

A BAND OF RAIN AND THUNDERSTORMS EXTENDED FROM SOUTHEAST KANSAS SOUTH
ACROSS EASTERN OKLAHOMA AND INTO EASTERN TEXAS EARLY THIS MORNING.
THIS ACTIVITY WILL MOVE NORTHEAST AND OVERSPREAD THE ENTIRE AREA THIS
MORNING.

A PERIOD OF MODERATE TO HEAVY RAINFALL WILL BE LIKELY WITH THIS
SYSTEM THIS MORNING...WITH WIDESPREAD GENERAL RAIN AMOUNTS FROM THIS
MORNING INTO EARLY AFTERNOON AVERAGING ONE TO ONE AND A HALF INCHES.
LOCALLY TWO INCHES OF MORE MAY FALL IN SOME AREAS.

THIS RAINFALL MAY LEAD TO LOCALIZED FLOODING IN AREAS OF POOR
DRAINAGE AND OF LOW WATER CROSSINGS.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTEN~TIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

RIDDLE
Special weather statement, Jun 11, 4:05 AM CDT, 1 hour 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-

SPECIAL WEATHER STATEMENT...CORRECTION FOR WORDING IN HEADLINE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 AM CDT THU JUN 11 1998

...HEAVY RAIN POSSIBLE OVER CENTRAL AND SOUTHERN MISSOURI AND EXTREME
SOUTHEAST KANSAS TODAY...

A BAND OF RAIN AND THUNDERSTORMS EXTENDED FROM SOUTHEAST KANSAS SOUTH
ACROSS EASTERN OKLAHOMA AND INTO EASTERN TEXAS EARLY THIS MORNING.
THIS ACTIVITY WILL MOVE NORTHEAST AND OVERSPREAD THE ENTIRE AREA THIS
MORNING.

A PERIOD OF MODERATE TO HEAVY RAINFALL WILL BE LIKELY WITH THIS
SYSTEM THIS MORNING...WITH WIDESPREAD GENERAL RAIN AMOUNTS FROM THIS
MORNING INTO EARLY AFTERNOON AVERAGING ONE TO ONE AND A HALF INCHES.
LOCALLY TWO INCHES OF MORE MAY FALL IN SOME AREAS.

THIS RAINFALL MAY LEAD TO LOCALIZED FLOODING IN AREAS OF POOR
DRAINAGE AND OF LOW WATER CROSSINGS.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

RIDDLE
Special weather statement, Jun 11, 4:05 AM CDT, 1 hour 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 AM CDT THU JUN 11 1998

...HEAVY RAIN POSSIBLE OVER CENTRAL AND SOUTHERN MISSOURI AND EXTREME
 KANSAS TODAY...

A BAND OF RAIN AND THUNDERSTORMS EXTENDED FROM SOUTHEAST KANSAS SOUTH
ACROSS EASTERN OKLAHOMA AND INTO EASTERN TEXAS EARLY THIS MORNING.
THIS ACTIVITY WILL MOVE NORTHEAST AND OVERSPREAD THE ENTIRE AREA THIS
MORNING.

A PERIOD OF MODERATE TO HEAVY RAINFALL WILL BE LIKELY WITH THIS
SYSTEM THIS MORNING...WITH WIDESPREAD GENERAL RAIN AMOUNTS FROM THIS
MORNING INTO EARLY AFTERNOON AVERAGING ONE TO ONE AND A HALF INCHES.
LOCALLY TWO INCHES OF MORE MAY FALL IN SOME AREAS.

THIS RAINFALL MAY LEAD TO LOCALIZED FLOODING IN AREAS OF POOR
DRAINAGE AND OF LOW WATER CROSSINGS.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTEN~TIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

RIDDLE
Special weather statement, Jun 11, 4:05 AM CDT, 1 hour 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-

SPECIAL WEATHER STATEMENT...CORRECTION FOR WORDING IN HEADLINE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 AM CDT THU JUN 11 1998

...HEAVY RAIN POSSIBLE OVER CENTRAL AND SOUTHERN MISSOURI AND EXTREME
SOUTHEAST KANSAS TODAY...

A BAND OF RAIN AND THUNDERSTORMS EXTENDED FROM SOUTHEAST KANSAS SOUTH
ACROSS EASTERN OKLAHOMA AND INTO EASTERN TEXAS EARLY THIS MORNING.
THIS ACTIVITY WILL MOVE NORTHEAST AND OVERSPREAD THE ENTIRE AREA THIS
MORNING.

A PERIOD OF MODERATE TO HEAVY RAINFALL WILL BE LIKELY WITH THIS
SYSTEM THIS MORNING...WITH WIDESPREAD GENERAL RAIN AMOUNTS FROM THIS
MORNING INTO EARLY AFTERNOON AVERAGING ONE TO ONE AND A HALF INCHES.
LOCALLY TWO INCHES OF MORE MAY FALL IN SOME AREAS.

THIS RAINFALL MAY LEAD TO LOCALIZED FLOODING IN AREAS OF POOR
DRAINAGE AND OF LOW WATER CROSSINGS.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

RIDDLE

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.